Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS Midland/Odessa, TX

June 5, 2004Reeves County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 2004, 8:47 PM CDT for Reeves County, Ward County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 8:47 PM CDT (01:47 UTC)
Expired
Jun 5, 2004, 9:30 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
3647 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 060147
SVRMAF
TXC389-475-060230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WARD COUNTY IN WEST TEXAS
  NORTHEAST REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 930 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  SOUTHEAST OF MENONTE...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARSTOW AND ADJACENT INTERSTATE 20...
  PECOS

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3165 10347 3166 10367 3138 10362 3144 10328

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:43 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jun 5, 1:43 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT SAT JUN 5 2004

.SHORT TERM...
NO CHANGE FROM PREVIOUS REASONING.

.LONG TERM...
BY 12Z SUNDAY...THE THREAT OF STORMS/RAIN WILL BE DECREASING ACROSS
THE NORTHEAST ZONES AS THE MCS EXPECTED TO AFFECT THE AREA
OVERNIGHT/EARLY MORNING WILL BE PROPAGATING SOUTHEAST AND WEAKENING.
WILL MAINTAIN CHANCE POPS THROUGH 18Z TO ACCOUNT FOR LINGERING
ACTIVITY ACROSS THE NORTHEAST BASIN. AGAIN EXPECT AN OUTFLOW
BOUNDARY TO WORK ACROSS THE AREA IN THE WAKE OF THE MORNING
CONVECTION. MESOSCALE MODELS DEPICT A SURFACE LOW DEVELOPING IN THE
VICINITY OF THE MOUNTAINS ALONG THIS BAROCLINIC ZONE. WEAK LOW LEVEL
CONVERGENCE NEAR THE LOW AND WEAK UPSLOPE FLOW WILL LIKELY RESULT IN
THE BEST CHANCE FOR AFTERNOON STORMS TO BE ACROSS THE HIGHER TERRAIN.

THE LARGE SCALE PATTERN WILL BE HIGHLIGHTED BY A MID/UPPER LEVEL
RIDGE OVER THE SOUTHERN ROCKIES THROUGH MONDAY. DESPITE CONTINUED
MOIST/SOUTHEAST LOW LEVEL FLOW...EXPECT LARGE SCALE SUBSIDENCE WILL
GENERALLY KEEP CONVECTIVE PROBABILITIES IN CHECK AND RESTRICTED TO
THE MOUNTAINS MONDAY AND TUESDAY. FLOW WILL THEN TRANSITION TO THE
SOUTHWEST AS A LONGWAVE TROUGH BECOMES ESTABLISHED OVER THE
SOUTHWEST U.S. BY MID WEEK. FALLING HEIGHTS AND STRENGTHENING LEE
TROUGHING MAY INCREASE THE CHANCE OF CONVECTION ACROSS THE WEST...
AND WILL MAINTAIN ISOLATED MENTION OF THUNDER THERE WEDNESDAY. THIS
FEATURE WILL EJECT OVER THE CENTRAL ROCKIES AND INTO THE CENTRAL/
NORTHERN PLAINS BY FRIDAY...RESULTING IN ZONAL FLOW OVER THE REGION.
CAN NOT RULE OUT MINOR WAVES PROPAGATING IN THE SOUTHWEST/ZONAL FLOW
COMBINING WITH SURFACE TROUGH/DRYLINE TO AID THUNDERSTORM
DEVELOPMENT ANY DAY THROUGH THE EXTENDED...YET SEE NO SPECIFIC
TIMEFRAMES WITH RELATIVELY HIGHER PROBABILITIES TO PINPOINT ATTM.
THUS WILL MAINTAIN SILENT NON-ZERO POPS IN THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             95  63  97  71 /  10  50  30  10
CARLSBAD NM               96  63 100  67 /  20  30  10  10
DRYDEN TX                 97  69  97  72 /  10  30  20  10
FORT STOCKTON TX          99  68 100  71 /  20  40  20  10
GUADALUPE PASS TX         96  67  94  68 /  20  10  10  10
HOBBS NM                  95  66  99  68 /  20  30  10  10
MARFA TX                  90  55  94  61 /  30  40  20  10
MIDLAND INTL AIRPORT TX   96  65  97  71 /  20  40  20  10
ODESSA TX                 97  66  97  71 /  20  30  10  10
WINK TX                  103  71 103  73 /  20  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/10
Hazardous weather outlook, Jun 5, 12:51 PM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT JUN 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1251 PM CDT (1151 AM MDT) SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER MUCH OF SOUTHEASTERN NEW MEXICO...AND FROM THE
DAVIS MOUNTAINS AND UPPER TRANS PECOS REGIONS OF WEST TEXAS NORTH
ACROSS THE WESTERN PERMIAN BASIN.

LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE
WEATHER THREATS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE DAVIS
MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO THIS AFTERNOON.  THESE
STORMS WILL GROW QUICKLY...AND A FEW OF THESE STORMS COULD BECOME
SEVERE BY LATE AFTERNOON AS THEY SPREAD EAST ACROSS THE UPPER TRANS
PECOS AND WESTERN PERMIAN BASIN REGIONS OF WEST TEXAS.  WIND GUSTS
OVER 60 MPH AND HAIL TO THE SIZE OF GOLFBALLS CAN BE EXPECTED FROM
THE STRONGEST OF THESE STORMS.  RAINFALL RATES EXCEEDING ONE INCH
PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...AND
OTHER LOW LYING AREAS.  LASTLY...FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM. THESE STORMS ARE
FORECAST TO WEAKEN AFTER SUNSET AND SHOULD DISSIPATE LATE THIS
EVENING.

MEANWHILE...A COMPLEX OF THUNDERSTORMS IS FORECAST TO DEVELOP OVER
THE TEXAS PANHANDLE AND THE NEW MEXICAN HIGH PLAINS LATE THIS
AFTERNOON AND THIS EVENING.  THIS COMPLEX WILL THEN MOVE SOUTHEAST
ACROSS THE SOUTH PLAINS TONIGHT...AND SHOULD AFFECT THE WESTERN LOW
ROLLING PLAINS AND EASTERN PERMIAN BASIN AFTER MIDNIGHT.  ALTHOUGH
THESE STORMS ARE NOT EXPECTED TO BE SEVERE LATE TONIGHT...WIND GUSTS
NEAR 40 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED BY LATE AFTERNOON
ACROSS SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS...DAVIS
MOUNTAINS...AND WESTERN PERMIAN BASIN REGIONS OF WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Jun 5, 6:48 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT SAT JUN 5 2004

TXZ051-061-062-060045-
CRANE-ECTOR-MARTIN-
648 PM CDT SAT JUN 5 2004

...SIGNIFICANT WEATHER ALERT FOR LAND SPOUTS FROM NEAR GREENWOOD...
SPRABERRY...ODESSA...AND CRANE...

LAND SPOUTS HAVE DEVELOPED ALONG AN AREA OF LOW LEVEL CONVERGENCE
NEAR AND ALONG AN OUTFLOW BOUNDARY MOVING NORTHWEST.

MOTORISTS TRAVELING ON AREA ROADS SHOULD EXERCISE CAUTION IF
ENCOUNTERING STRONG WINDS...ESPECIALLY DRIVERS OF HIGH PROFILE AND
LIGHT WEIGHT VEHICLES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR ADDITIONAL WEATHER INFORMATION.
Special weather statement, Jun 5, 7:45 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
745 PM CDT SAT JUN 5 2004

TXZ045-046-050-051-060>062-067-068-060215-
ANDREWS-CRANE-DAWSON-ECTOR-GAINES-MARTIN-MIDLAND-WARD-WINKLER-
745 PM CDT SAT JUN 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS FROM NEAR NOTREES...
ANDREWS...PATRICIA...AND LAMESA...

A LARGE OUTFLOW BOUNDARY HAS CONTINUED TO PUSH NORTHWEST ALONG A NE
TO SW LINE FROM LAMESA TO MONAHANS.  WINDS IN EXCESS OF 50 MPH ARE
POSSIBLE AS THIS BOUNDARY PUSHES THROUGH THE AREA.  LAND SPOUTS HAVE
DEVELOPED ALONG AN AREA OF LOW LEVEL CONVERGENCE NEAR AND ALONG THIS
OUTFLOW BOUNDARY AND NEW DEVELOPMENT CAN BE EXPECTED.

LAND SPOUTS ARE COLUMNS OF ROTATING AIR SIMILAR TO WATER SPOUTS...
BUT ON LAND...HOWEVER THEY CAN AND HAVE BEEN KNOWN TO CAUSE DAMAGE.

MOTORISTS TRAVELING ON AREA ROADS SHOULD EXERCISE CAUTION IF
ENCOUNTERING STRONG WINDS...ESPECIALLY DRIVERS OF HIGH PROFILE AND
LIGHT WEIGHT VEHICLES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR ADDITIONAL WEATHER INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:10 PM CDTTornado WarningMAFMidland, Upton50 min
Jun 5, 7:50 PM CDTSevere Thunderstorm WarningMAFPresidio55 min
Jun 5, 7:54 PM CDTSevere Thunderstorm WarningMAFReeves51 min
Jun 5, 8:10 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
Jun 5, 8:57 PM CDTSevere Thunderstorm WarningMAFReeves, Ward33 min
Jun 5, 9:17 PM CDTTornado WarningMAFReeves43 min
Jun 5, 9:35 PM CDTSevere Thunderstorm WarningMAFWard40 min
Jun 5, 9:44 PM CDTSevere Thunderstorm WarningMAFWinkler46 min
Jun 5, 9:47 PM CDTFlash Flood WarningMAFLoving, Reeves, Ward, Winkler3 hr
Jun 5, 9:53 PM CDTSevere Thunderstorm WarningMAFReeves37 min
Jun 5, 10:04 PM CDTSevere Thunderstorm WarningMAFPecos41 min
Jun 5, 10:37 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 5, 10:44 PM CDTSevere Thunderstorm WarningMAFPecos46 min
Jun 5, 11:38 PM CDTSevere Thunderstorm WarningMAFPecos37 min
Jun 5, 11:56 PM CDTSevere Thunderstorm WarningMAFGaines49 min
Jun 6, 12:08 AM CDTSevere Thunderstorm WarningMAFDawson52 min
Jun 6, 12:12 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry48 min
Jun 6, 1:29 AM CDTSevere Thunderstorm WarningMAFDawson46 min
Jun 6, 6:59 PM CDTSevere Thunderstorm WarningMAFJeff Davis61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.